Alert archive / Texas / Flash Flood Warnings in 2016
Flash Flood Warning 53, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Jun 2, 2016, 11:12 AM CDT for Chambers County, Galveston County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2016, 11:12 AM CDT (16:12 UTC)
- Expired
- Jun 2, 2016, 2:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chambers County, TX, Galveston County, TX
The radar
The Houston radar (KHGX), 59 km from the middle of the area, began a volume at 16:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1712 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.3
The text
As transmitted.
300
WGUS54 KHGX 021612
FFWHGX
TXC071-167-021915-
/O.NEW.KHGX.FF.W.0053.160602T1612Z-160602T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1112 AM CDT THU JUN 2 2016
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN GALVESTON COUNTY IN SOUTHEASTERN TEXAS...
SOUTHEASTERN CHAMBERS COUNTY IN SOUTHEASTERN TEXAS...
* UNTIL 215 PM CDT
* AT 1111 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. 2 TO 4 INCHES OF RAIN HAVE
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HIGH ISLAND...GILCHRIST...BOLIVAR PENINSULA...ROLLOVER PASS AND
CRYSTAL BEACH.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 2955 9439 2949 9436 2947 9437 2930 9467
2937 9474 2980 9462 2970 9436 2956 9435
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 10:40 AM CDT, 32 minutes earlier.
Area forecast discussion, Jun 2, 10:40 AM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1040 AM CDT THU JUN 2 2016
.UPDATE...
In the short term - great news with clearing expanding across the
area. Line of prolific rain from near CLL to CXO to HOU to LBX
continues to shift eastward as upper s/w tracks through to the
east. Intense rain rates of 2+" per hour will continue for at
least a couple more hours over the eastern areas where ll moisture
transport is maximized ahead of the line. Gusty winds of 30+ mph
will accompany the stronger storms. By early afternoon a large
part of the area should be rainfree (except for the northern and
eastern areas) at least for a few hours. Next s/w can be seen on
water vapor tracking into DRT area and lift from this should
arrive around 21-23 mainly across the southwestern areas (where
coincidently the greatest heating/destabilization will have
occurred. Have lowered pops substantially in the west through 21z
then ramp them back up and will keep the with the previous
forecasts trend of high pops and qpf across the southern areas.
45
&&
.PREV DISCUSSION... /ISSUED /
DISCUSSION...
What can be said that hasn't already been communicated over these
past few days? We are entering into this latest high severe
weather event that will again likely produce another 2 to 4
inches of areawide rainfall...with localized amounts in excess of
8 inches...over the next 48 to 72 hours. The upper low over the
Trans Pecos region has transitioned to a broad open wave trough
whose positive tilted axis lays over the western half of the
state. A vigorous shortwave disturbance ejecting eastward from
this trough is initializing flood-producing convection over San
Antonio's forecast area this morning...and this wave will be
rotating across our CWA through the daylight hours. This most
likely scenario will be for this shortwave to trigger periods of
moderate to locally heavy precipitation from near sunrise through
early evening... clusters of thunderstorms will drop an average 1
to 3 inches of precipitation with localized amounts exceeding 6
inches. This...in short...will reaggravate the regions' flooding
woes both from a sheet/flash flooding and rising... swollen river
flood threat. The real secondary threat will be wind...it will
not take as much wind to topple trees within this very saturated
soil. Thunderstorm wet downbursts on the range of 30 to 40 kts
will bring trees down...strongest winds in excess of 45 knots may
produce residential and business damage. Can't rule out a brief
weak tornado forming along any bowed segment or line break but...
with this very tropical near 2" PWAT tropical air mass...early
day offshore waterspouts may be observed within nearshore convection
moving ashore.
The warm core mid-upper low sitting sitting over the forecast area
for a good day or so will eventually shear out over the weekend
(high confidence mention). As it does...lowering coastal pressures
Friday into Saturday will aid in enhancing lower level convergence
that may focus higher rainfall further south...this all dependent
on the location of the trough axis --> sets up along near a Highway
59 corridor then high rainfall occurs over the coastal counties
while if it sets up along or near parallel to the upper Texas coastline
then the high rainfall will occur where most want it...over the
Gulf. As the surface trough stretches out/low moves northeast...a
frontal boundary will travel over the CWA and veer winds northerly
early Sunday. This will be the beginning of the end of this early
June high rainfall event. Higher rain chances will linger along
the coast and points offshore Sunday before falling to below
mentionable early Monday. Slight chance POPs will only exist along
the sea breeze boundary Monday through Wednesday as the state falls
on the far eastern edge of a eastern Pacific/Baja region upper
ridge.
Rain and overcast will maintain relatively cooler temperatures of
near 10 degrees below normal afternoon maximums...muggy upper 70
to lower 80 maximums/upper 60 to middle 70 minimums through Saturday.
Once the bulk of the inclement weather clears early next
week...subsequent work week temperature readings will warm back
up into the mean upper 80s to lower 90s through the dry out
period. 31
MARINE...
Onshore flow has come back up in advance of storm complex currently
in cntl Tx. Will re-hoist the caution flags in the Gulf waters into
the early aftn hours. Anticipate this storm complex to move
into/impact the upper Tx coastal waters between now and that time as
well with locally higher/rough waters. Expect winds/seas to weaken a
bit late in the day, but repeat scenarios can be expected into the
weekend as a series of upper level disturbances move overhead and
produce periods of unsettled weather. May see a weak frontal
boundary approach the coast later this weekend, but there is still
considerable uncertainty in regards to timing. 47
AVIATION...
Look for increasing tstm coverage this morning...persisting into the
mid/late aftn hours. Favorable upper level pattern for locally
heavy/training cells. Will probably see somewhat a break in the
precip this evening...followed by regeneration overnight. As long
the the upper low remains to our west (which it should going into
the weekend) look for disturbances rotating around it to trigger
periods of unsettled wx and storm complexes. Outside of convection,
expect mostly VFR conditions, but maybe some patchy shallow fog at
night. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 81 68 81 68 81 / 90 70 60 60 70
Houston (IAH) 82 69 83 69 82 / 90 60 70 60 70
Galveston (GLS) 82 74 81 76 81 / 100 80 70 80 50
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Friday evening FOR THE FOLLOWING
ZONES: Austin...Brazoria...Brazos...Burleson...Chambers...
Colorado...Fort Bend...Galveston...Grimes...Harris...
Houston...Jackson...Liberty...Madison...Matagorda...
Montgomery...Polk...San Jacinto...Trinity...Walker...
Waller...Washington...Wharton.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 3 PM CDT this
afternoon FOR THE FOLLOWING ZONES: Coastal waters from
Freeport to the Matagorda Ship Channel out 20 NM...Coastal
waters from High Island to Freeport out 20 NM...Waters from
Freeport to the Matagorda Ship Channel from 20 to 60 NM...
Waters from High Island to Freeport from 20 to 60 NM.
&&
Discussion...45Hazardous weather outlook, Jun 2, 7:15 AM CDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 715 AM CDT THU JUN 2 2016 TXZ163-164-176>179-195>200-210>214-226-227-235>238-031215- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 715 AM CDT THU JUN 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE COMING AROUND AN APPROACHING WESTERN UPPER LOW...COUPLED WITH DEEP MOISTURE AND FAVORABLE UPPER LEVEL WINDS...WILL PRODUCE PERIODS OF MODERATE TO HEAVY RAIN WITHIN PASSING THUNDERSTORMS. AREAWIDE RAINFALL TOTALS WILL AVERAGE BETWEEN 1 AND 3 INCHES...BUT THERE WILL BE ISOLATED TOTALS THAT EXCEED 5 TO 6 INCHES. HOURLY RAINFALL RATES OF 2 INCHES WILL LIKELY CREATE...OR RE INTRODUCE...FLASH FLOODING. A SECONDARY THREAT WILL BE STORM WINDS GREATER THAN 30 MPH IN GUST. WINDS OF THIS MAGNITUDE MAY TOPPLE TREES PER THE ONGOING SATURATED NATURE OF REGIONAL SOILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A UPPER LOW WILL MOVE OVER THE REGION FRIDAY AND THIS WILL CREATE ENOUGH INSTABILITY WITHIN A DEEPLY MOIST ENVIRONMENT TO REGENERATE PERIODS OF SHOWERS AND THUNDERSTORMS. RAINFALL TOTALS OF 1 TO 3 INCHES WILL BE POSSIBLE ONCE AGAIN...WITH LOCALIZED AMOUNTS OF GREATER THAN 4 INCHES. FLOODING AND WINDS WILL AGAIN BE THE MAIN THREAT THROUGH SATURDAY. A POSSIBLE FRONTAL BOUNDARY SLOWLY SAGGING INTO THE AREA LATER THIS WEEKEND MAY PROVIDE ADDITIONAL NEAR COASTAL FOCUS FOR CONTINUED DAILY PRECIPITATION INTO EARLY MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS NEED TO BE AWARE OF SEVERE WEATHER OCCURRENCES...FROM HIGH RAINFALL RATES LEADING TO FLOODING TO DAMAGING WIND AND POSSIBLY ISOLATED TORNADOES TODAY THROUGH THE WEEKEND.
In the hours before
Local storm report, Jun 2, 7:38 AM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE Houston/Galveston TX
738 AM CDT THU JUN 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 AM MARINE TSTM WIND PALACIOS 28.71N 96.24W
06/02/2016 M44 MPH MATAGORDA TX ASOS
&&
EVENT NUMBER HGX1600205
BLOODSpecial weather statement, Jun 2, 10:20 AM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1020 AM CDT THU JUN 2 2016 TXZ164-177>179-199-021600- TRINITY TX-SAN JACINTO TX-WALKER TX-POLK TX-MONTGOMERY TX- 1020 AM CDT THU JUN 2 2016 ...STRONG THUNDERSTORMS ACROSS SOUTHEASTERN WALKER...SAN JACINTO... CENTRAL MONTGOMERY...NORTHWESTERN POLK AND SOUTHWESTERN TRINITY COUNTIES THROUGH 1100 AM CDT... AT 1018 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CUT AND SHOOT...OR NEAR WILLIS...MOVING NORTH AT 40 MPH. WINDS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. WITH THE WET GROUND ACROSS THE AREA DEAD OR DAMAGED TREES MAY BE SUSCEPTIBLE TO THESE WINDS AND MAY TOPPLE OVER. LOCATIONS IMPACTED INCLUDE... NORTHEASTERN CONROE...WILLIS...TRINITY...PANORAMA VILLAGE...ONALASKA...CUT AND SHOOT...NEW WAVERLY...COLDSPRING...POINT BLANK...RIVERSIDE... SEBASTOPOL...NORTHWESTERN WEST LIVINGSTON...OAKHURST AND EVERGREEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3027 9528 3038 9553 3109 9535 3098 9487 TIME...MOT...LOC 1518Z 196DEG 33KT 3041 9536
Special weather statement, Jun 2, 10:32 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1032 AM CDT THU JUN 2 2016
TXZ200-214-238-021615-
GALVESTON TX-CHAMBERS TX-LIBERTY TX-
1032 AM CDT THU JUN 2 2016
...STRONG THUNDERSTORMS ACROSS SOUTHEASTERN LIBERTY...NORTHEASTERN
GALVESTON AND CHAMBERS COUNTIES THROUGH 1115 AM CDT...
AT 1031 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES NORTHWEST OF HIGH ISLAND TO PELICAN
ISLAND TO 17 MILES SOUTHEAST OF GALVESTON STATE PARK. MOVEMENT WAS
NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GALVESTON PIER 21...ANAHUAC...AMES...DAISETTA...HARDIN...DEVERS...HIGH
ISLAND...BOLIVAR PENINSULA...GALVESTON PLEASURE PIER...PELICAN ISLAND...
WINNIE...CRYSTAL BEACH...THE STRAND...STOWELL...GILCHRIST...PORT BOLIVAR...
ROLLOVER PASS...SMITH POINT...OFFATTS BAYOU AND OAK ISLAND.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 2955 9439 2953 9438 2942 9445 2932 9464
2917 9483 2928 9485 3030 9472 3029 9466
3011 9460 3011 9444 2989 9444 2989 9436
2956 9435
TIME...MOT...LOC 1531Z 203DEG 32KT 2964 9451 2935 9482 2902 9477Local storm report, Jun 2, 10:37 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE Houston/Galveston TX
1037 AM CDT THU JUN 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 AM MARINE TSTM WIND GALVESTON 29.23N 94.89W
06/02/2016 M49 MPH GALVESTON TX ASOS
49 MPH TSTM WIND GUST MEASURED AT GALVESTON SCHOLES
FIELD AIRPORT.
&&
EVENT NUMBER HGX1600206
MMThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 7:17 PM CDT | Areal Flood Advisory | HGX | Colorado, Wharton | 58 min |
| Jun 1, 8:18 PM CDT | River Flood Warning | HGX | Harris, Montgomery | 39 hr |
| Jun 1, 8:23 PM CDT | River Flood Warning | HGX | Harris | 13 hr |
| Jun 1, 8:26 PM CDT | Flash Flood Warning | HGX | Harris, Montgomery | 2 hr |
| Jun 1, 8:30 PM CDT | River Flood Warning | HGX | Harris | 39 hr |
| Jun 1, 9:08 PM CDT | River Flood Warning | HGX | Harris | 13 hr |
| Jun 1, 9:16 PM CDT | Special Weather Statement | HGX | Liberty | 44 min |
| Jun 1, 9:26 PM CDT | Areal Flood Advisory | HGX | Chambers, Harris, Liberty | 2 hr |
| Jun 1, 9:44 PM CDT | Flash Flood Warning | HGX | Chambers, Harris, Liberty | 91 min |
| Jun 1, 11:03 PM CDT | Areal Flood Advisory | HGX | Chambers, Harris | 57 min |
| Jun 2, 6:49 AM CDT | Areal Flood Advisory | HGX | Montgomery | 116 min |
| Jun 2, 7:19 AM CDT | Special Marine Warning | HGX | 86 min | |
| Jun 2, 7:38 AM CDT | River Flood Warning | HGX | Harris | 4 days |
| Jun 2, 8:31 AM CDT | Areal Flood Advisory | HGX | Brazoria, Galveston, Harris | 3 hr |
| Jun 2, 8:54 AM CDT | River Flood Warning | HGX | Austin, Fort Bend, Wharton | 4 days |
| Jun 2, 8:54 AM CDT | River Flood Warning | HGX | Brazoria, Fort Bend, Wharton | 24 hr |
| Jun 2, 8:58 AM CDT | River Flood Warning | HGX | Montgomery | 65 hr |
| Jun 2, 9:29 AM CDT | Flash Flood Warning | HGX | Chambers, Liberty | 3 hr |
| Jun 2, 9:38 AM CDT | Areal Flood Advisory | HGX | Harris, Liberty, Montgomery | 3 hr |
| Jun 2, 10:20 AM CDT | Special Marine Warning | HGX | 115 min | |
| Jun 2, 10:20 AM CDT | Special Weather Statement | HGX | San Jacinto | 40 min |
| Jun 2, 10:32 AM CDT | Special Weather Statement | HGX | Chambers | 43 min |
| Jun 2, 10:37 AM CDT | Special Marine Warning | HGX | 23 min | |
| Jun 2, 12:09 PM CDT | Special Marine Warning | HGX | 96 min | |
| Jun 2, 2:26 PM CDT | Areal Flood Advisory | HGX | Grimes, Harris, Montgomery, Walker, Waller | 3 hr |
| Jun 2, 2:40 PM CDT | Areal Flood Advisory | HGX | Fort Bend, Harris | 2 hr |
| Jun 2, 3:38 PM CDT | Special Weather Statement | HGX | San Jacinto | 52 min |
| Jun 2, 4:04 PM CDT | Flash Flood Warning | HGX | Brazoria, Fort Bend, Harris | 3 hr |
| Jun 2, 4:10 PM CDT | Flash Flood Warning | HGX | Harris, Liberty, Montgomery, San Jacinto | 3 hr |
| Jun 2, 4:57 PM CDT | Areal Flood Advisory | HGX | Brazoria, Chambers, Harris, Liberty | 2 hr |
| Jun 2, 5:16 PM CDT | Areal Flood Advisory | HGX | Harris, Liberty, Montgomery | 119 min |
| Jun 2, 5:22 PM CDT | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Matagorda, Wharton | 113 min |
| Jun 2, 5:26 PM CDT | Special Marine Warning | HGX | 64 min | |
| Jun 2, 5:36 PM CDT | Flash Flood Warning | HGX | Harris, Liberty, Montgomery | 3 hr |
| Jun 2, 5:38 PM CDT | Special Weather Statement | HGX | Chambers | 52 min |
| Jun 2, 5:49 PM CDT | Special Weather Statement | HGX | Chambers | 41 min |
| Jun 2, 6:01 PM CDT | Special Weather Statement | HGX | Fort Bend | 59 min |
| Jun 2, 6:12 PM CDT | Flash Flood Warning | HGX | Chambers, Harris | 3 hr |
| Jun 2, 6:29 PM CDT | Special Marine Warning | HGX | 31 min | |
| Jun 2, 6:39 PM CDT | Flash Flood Warning | HGX | Brazoria, Fort Bend, Wharton | 111 min |
| Jun 2, 6:50 PM CDT | River Flood Warning | HGX | Harris | 24 hr |
| Jun 2, 6:54 PM CDT | Flash Flood Warning | HGX | Brazoria, Fort Bend, Galveston, Harris | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.